Alert archive / Ohio / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 194, NWS Cleveland, OH

August 1, 2003Wood County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Aug 1, 2003, 7:15 PM EDT for Wood County, Ohio. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2003, 7:15 PM EDT (23:15 UTC)
Expired
Aug 1, 2003, 8:15 PM EDT
In force
60 min
Issued by
NWS Cleveland, OH
Area
Counties, with a storm outline in the text

County Wood County, OH

The radar

The Cleveland radar (KCLE), 154 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 3:45 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 11.3 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2003-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2003-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
212 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1092 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

154 
WUUS51 KCLE 012315
SVRCLE
OHC173-020015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
714 PM EDT FRI AUG 1 2003

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WOOD COUNTY IN NORTHWEST OHIO...

* UNTIL 815 PM EDT

* AT 714 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 12 MILES WEST OF NORTH BALTIMORE...OR ABOUT 16
  MILES NORTHEAST OF OTTAWA...MOVING EAST AT 45 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  NORTH BALTIMORE
  BOWLING GREEN

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CLEVELAND.

LAT...LON 4132 8387 4138 8342 4117 8343 4117 8387

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:30 PM EDT, 5 hours 45 minutes earlier.

Area forecast discussion, Aug 1, 1:30 PM EDT, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
130 PM EDT FRI AUG 1 2003

UPR LO RMNS OVR LK SUP THRU THE NXT FEW DAYS SO HUMID WX WL CONT.
SHRT WVS ROTATE THRU AHD OF MAIN LO...MORE INCLINED TO GO WITH THE
LWR FWC POPS.  HOWEVER MASS OF PCPN IN MI BLDING SW SO WL GO WITH
LIKELY POPS IN THAT AREA TNGHT...PLUS THE FACT THAT SELS PUT THAT
AREA IN SLGT RSK.  TEMPS SHDNT CHG MUCH NXT FEW DAYS WITH STAGNANT
PATRN.

.CLE...
OH...NONE.
PA...NONE.
Hazardous weather outlook, Aug 1, 6:54 AM EDT, 12 hours 21 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-011300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
654 AM EDT FRI AUG 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 1, 4:40 PM EDT, 2 hours 35 minutes before
OHZ003-006-017-012110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
440 PM EDT FRI AUG 1 2003

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10PM THIS
EVENING FOR NORTHWEST OHIO.

DOPPLER RADAR INDICATED A LINE OF STORMS ENTERING NORTHWEST
OHIO AND THEY SHOULD BE IN LUCAS... WOOD AND HANCOCK COUNTIES
BETWEEN 5 AND 5 30 PM. THESE STORMS CAN PRODUCE STRONG WINDS..
HAIL AND HEAVY RAINS. PERSONS IN NORTHWEST OHIO SHOULD MONITOR
THE WEATHER THROUGH THIS EVENING AND BE READY TO MOVE TO A PLACE
OF SAFETY IF A WARNING IS ISSUED.

THOMPSON

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 9:24 PM EDTFlash Flood WarningCLEAshland4 hr
Aug 1, 7:26 PM EDTTornado WarningCLEWood49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.